Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 9, 2010, 6:29 AM CDT for Chase County, Greenwood County, Woodson County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2010, 6:29 AM CDT (11:29 UTC)
- Expired
- Jun 9, 2010, 1:10 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chase County, KS, Greenwood County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:57 AM CDT | HEAVY RAIN 6.5 | 9 N Eureka, KS | PUBLIC MEASURES 6.5 INCHES OF RAIN IN THE LAST 12 HOURS. |
| Jun 9, 7:00 AM CDT | HEAVY RAIN 3.72 | Cottonwood Falls, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
348
WGUS53 KICT 091129
FFWICT
KSC017-073-207-091830-
/O.NEW.KICT.FF.W.0003.100609T1129Z-100609T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
629 AM CDT WED JUN 9 2010
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHASE COUNTY IN CENTRAL KANSAS...
GREENWOOD COUNTY IN SOUTHEAST KANSAS...
WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 130 PM CDT WEDNESDAY.
* AT 624 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM OVERNIGHT THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BATESVILLE...COTTONWOOD FALLS...ELMDALE...EUREKA...HAMILTON...
HYMER...MADISON...MATFIELD GREEN...NEOSHO FALLS...ROSE...
SAFFORDVILLE...STRONG CITY...THRALL...TORONTO...VIRGIL...WONSEVU...
YATES CENTER...BAZAAR...EUREKA AIRPORT.
AT 624 AM CDT...WIDESPREAD FLOODING CONTINUED ACROSS CHASE...
GREENWOOD AND WOODSON COUNTIES. NUMEROUS COUNTY ROADS WERE STILL
IMPASSIBLE FROM HIGH WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3773 9553 3773 9651 3808 9652 3809 9683
3852 9681 3852 9635 3817 9635 3817 9595
3804 9596 3804 9551
$$
KETCHAM1 follow-up statement
529
WGUS73 KICT 091810
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
110 PM CDT WED JUN 9 2010
KSC017-073-207-091820-
/O.CAN.KICT.FF.W.0003.000000T0000Z-100609T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHASE KS-GREENWOOD KS-WOODSON KS-
110 PM CDT WED JUN 9 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WOODSON...GREENWOOD
AND CHASE COUNTIES...
THE FLASH FLOOD WARNING WAS REPLACED WITH A FLOOD WARNING...WHICH IS
IN EFFECT UNTIL 100 PM CDT THURSDAY.
LAT...LON 3773 9553 3773 9651 3808 9652 3809 9683
3852 9681 3852 9635 3817 9635 3817 9595
3804 9596 3804 9551
$$
HOWERTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:46 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 9, 3:46 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 346 AM CDT WED JUN 9 2010 .DISCUSSION... FORECAST CONCERNS...WILL BE THE CONVECTION CHANCES AND PRECIPITATION AMOUNTS ACROSS SOUTH CENTRAL KS TODAY AND ACROSS THE AREA TONIGHT AS WELL AS THE CONVECTION CHANCES ON SATURDAY. SYNOPSIS: AN UPPER LEVEL SHORTWAVE MOVED ACROSS MN/WI WHICH HELPED MOVE THE FRONT ACROSS SOUTH CENTRAL KS AND INTO SOUTHEAST KS. STORMS FIRED OFF OF THIS FRONTAL SYSTEM BEGINNING IN THE AFTERNOON AND HAVE LASTED INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WHERE THE MAIN THREATS. THIS BOUNDARY APPEARS TO BE QUITE STATIONARY FOR THE TIME BEING. STRONG STORMS HAVE CONTINUED TO MOVE ACROSS SOUTH CENTRAL AND INTO SOUTH EAST KANSAS. STRONG CONVERGENCE IS STILL NOTED IN THE PROFILERS...STRONG MOISTURE TRANSPORT OVER THE SYSTEM AS WELL AS A GOOD AMOUNT OF INSTABILITY IS HELPING FEED THE STORMS. LOOKING AT THE BULK SHEAR AND CORFIDI VECTORS...THESE STORMS WILL CONTINUE TO TREK ACROSS SOUTHEAST KANSAS FOR THE REMAINDER OF THE NIGHT. RECENT RADAR IMAGERY SHOWS THAT THE STORMS HAVE BEGUN TO BACKBUILD ACROSS SOUTH CENTRAL KS. HAVE INCREASED POPS ACROSS THE AREA TO TREND TOWARDS THE CURRENT PRECIPITATION. TODAY AND TONIGHT: WITH THE CURRENT PRECIPITATION AMOUNTS THAT HAVE FALLEN AS WELL AS THE CHANCE OF REDEVELOPMENT ACROSS THE SAME AREA TODAY DECIDED TO HOIST A FLOOD WATCH FOR PARTS OF SOUTH CENTRAL AND ALL OF SOUTHEAST KANSAS UNTIL 7PM. SEVERAL MODELS HAVE INDICATED THAT THE FRONTAL POSITION WILL DRAPE ACROSS SOUTHEAST KANSAS WHERE STORMS WILL STILL LINGER. THROUGHOUT THE DAY...APPEARS THAT MOISTURE WILL RETURN AND THIS FRONTAL BOUNDARY WILL WEAKEN SIGNIFICANTLY AND PUSH NORTHWARD. BELIEVE WITH A MODEST AMOUNT OF CAPE AND VERY LITTLE CIN COULD SEE A STORM OF TWO DEVELOP ALONG THE MOISTURE GRADIENT. HOWEVER WARM 700 MB TEMPS WILL QUICKLY MOVE INTO THE AREA AND CAP THE ENVIRONMENT OVERNIGHT. THE NAM SHOWS A POSSIBLE MCS DEVELOPING IN WESTERN KANSAS AND MOVING ACROSS THE FORECAST AREA AFTER MIDNIGHT. AS PREV FORECAST ALLUDED...A STRONG CAP WILL BE IN PLACE OVER MOST OF THE AREA. BELIEVE THAT THE MCS WILL STAY TO THE NORTH...PERHAPS CLIP CENTRAL KS. KEPT THE PREV FORECASTERS POPS IN CASE THE SYSTEM DOES TAKE A SOUTHEAST TRACK. THURSDAY - SATURDAY NIGHT: THURSDAY INTO FRIDAY LOOKS LIKE THE AREA WILL DRY OUT FOR A LITTLE BIT BEFORE THE NEXT FRONTAL SYSTEM PASSES THROUGH SATURDAY. HOWEVER BOTH THE NAM/GFS/ECMWF ARE IN GOOD AGREEMENT OF A TROPICAL/SUBTROPICAL LOW COMING OUT OF THE GULF AND TREK ACROSS TEXAS AND UP INTO MO. THE PLACEMENT OF THIS SYSTEM COULD EFFECT SOUTHEAST KANSAS...THEREFORE LEFT 20 POPS. UPPER 90S WILL MAKE THERE WAY BACK INTO THE FORECAST AS THE UPPER LEVEL TROUGH CONTINUES ITS TRANSITION FROM ZONAL FLOW TO RIDGING OVER THE AREA. WITH THE HEIGHTS RISING AND STRONG WARM AIR ALOFT...25C AT 850MB...SEEMS REASONABLE FOR CENTRAL AND SOUTHEAST KANSAS TO REACH BETWEEN 94-97F. UPPER LEVEL LOW WILL UNDERGO CYCLOGENESIS ON FRIDAY AND SLOWLY MOVE INTO THE FORECAST AREA ON SATURDAY. A SURFACE BOUNDARY WILL SET UP ACROSS CENTRAL KS AND MOVE THROUGH THE AREA DURING THE AFTERNOON AND EVENING HOURS. LARGE AMOUNTS OF CAPE...AROUND 3500J/KG...ABOUT 25KTS IN THE SHEAR VECTORS....AS WELL AS VERY LITTLE CIN...WILL AID IN THUNDERSTORM DEVELOPMENT WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. DUNTEN && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISENTROPIC LIFT ALONG THE 310K SURFACE AND LOCAL PROFILERS SHOWS A GENESIS AREA FOR NUMEROUS SHOWERS AND THUNDERSTORMS NEAR SLN...WITH ACTIVITY THEN TRAINING TO THE EAST WHICH COULD CAUSE REDUCED VISIBILITIES DUE TO HEAVY RAINFALL. THE TAF SITES MOST AT RISK DURING THE OVERNIGHT HOURS FOR THUNDERSTORMS ARE ICT/CNU. SCATTERED SHOWERS AND STORMS WILL CONTINUE TO LINGER DURING THE MORNING HOURS ON WEDNESDAY...WITH EASTERLY WINDS AND POSSIBLE MVFR CIGS EARLY IN THE MORNING. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 70 91 73 / 30 10 10 10 HUTCHINSON 85 70 90 73 / 20 10 10 10 NEWTON 86 70 89 73 / 20 10 10 10 ELDORADO 86 70 90 73 / 30 10 10 10 WINFIELD-KWLD 89 71 90 73 / 40 10 10 10 RUSSELL 86 69 94 71 / 20 30 10 10 GREAT BEND 85 69 92 72 / 20 20 10 10 SALINA 85 70 93 73 / 20 30 10 10 MCPHERSON 85 70 91 73 / 20 20 10 10 COFFEYVILLE 87 72 91 74 / 40 20 10 10 CHANUTE 86 70 90 73 / 30 20 10 10 IOLA 85 70 90 72 / 30 20 10 10 PARSONS-KPPF 87 71 90 73 / 40 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THIS EVENING FOR KSZ052-053-068>072-083- 092>096-098>100. &&
Hazardous weather outlook, Jun 9, 5:06 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 506 AM CDT WED JUN 9 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 506 AM CDT WED JUN 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO LINGER OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING. THE MAIN RISK FROM THIS ACTIVITY WILL BE HEAVY RAINFALL AND FLOODING...ESPECIALLY FOR LOCATIONS THAT WITNESSED HEAVY RAIN DURING YESTERDAYS STORMS. THERE IS A SLIGHT CHANCE FOR STORMS TO DEVELOP THIS AFTERNOON NORTH OF A LINE FROM GREAT BEND DOWN TO INDEPENDENCE. THE MAIN THREAT WILL BE NICKEL SIZE HAIL AND 50 MPH WINDS. THE CHANCE FOR THUNDERSTORMS INCREASES DURING THE OVERNIGHT HOURS FOR CENTRAL KANSAS WITH 50 MPH WINDS...NICKEL SIZE HAIL...AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES VALUES MAY REACH ABOVE 100 ON FRIDAY AFTERNOON ACROSS SOUTH CENTRAL KANSAS. ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE REGION OVER THE WEEKEND. THIS WILL CAUSE ADDITIONAL THUNDERSTORMS...MAINLY ON SATURDAY NIGHT THROUGH MONDAY. AT THIS TIME STRONG TO SEVERE STORMS APPEAR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DUNTEN
In the hours before
Special weather statement, Jun 9, 3:28 AM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 328 AM CDT WED JUN 9 2010 KSZ098-090915- CHAUTAUQUA- 328 AM CDT WED JUN 9 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES WEST OF SEDAN...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KETCHAM
Local storm report, Jun 9, 3:33 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM FLASH FLOOD EUREKA 37.82N 96.29W
06/09/2010 GREENWOOD KS LAW ENFORCEMENT
LOW WATER CROSSINGS FLOODED.
&&
BDKLocal storm report, Jun 9, 5:02 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 AM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM HEAVY RAIN SEDAN 37.13N 96.18W
06/09/2010 E2.20 INCH CHAUTAUQUA KS CO-OP OBSERVER
SINCE MIDNIGHT.
&&
BDKLocal storm report, Jun 9, 5:04 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
504 AM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM HEAVY RAIN SEDAN 37.13N 96.18W
06/09/2010 M2.20 INCH CHAUTAUQUA KS CO-OP OBSERVER
SINCE MIDNIGHT.
&&
BDKLocal storm report, Jun 9, 6:01 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 AM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN BENTON 37.79N 97.11W
06/09/2010 M3.18 INCH BUTLER KS TRAINED SPOTTER
SINCE TUESDAY EVENING.
&&
BDKLocal storm report, Jun 9, 6:22 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 AM CDT WED JUN 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN 4 ENE LEON 37.72N 96.73W
06/09/2010 M3.70 INCH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER MEASURES 3.7 INCHES OF RAIN SINCE TUESDAY
EVENING AND STILL RAINING.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:54 PM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 5 hr |
| Jun 8, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 63 min |
| Jun 8, 8:31 PM CDT | Areal Flood Warning | ICT | Butler | 3 hr |
| Jun 8, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 62 min |
| Jun 8, 9:09 PM CDT | Areal Flood Warning | ICT | Allen | 7 hr |
| Jun 8, 11:24 PM CDT | Flash Flood Warning | ICT | Chase, Greenwood, Woodson | 7 hr |
| Jun 9, 12:53 AM CDT | Areal Flood Warning | ICT | McPherson, Marion | 9 hr |
| Jun 9, 1:18 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 35 hr |
| Jun 9, 2:17 AM CDT | River Flood Warning | ICT | Chase, Lyon | 30 hr |
| Jun 9, 2:43 AM CDT | Areal Flood Warning | ICT | Butler, Harvey | 19 hr |
| Jun 9, 4:02 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 9 hr |
| Jun 9, 5:00 AM CDT | Areal Flood Warning | ICT | Chautauqua, Elk | 5 hr |
| Jun 9, 7:20 AM CDT | Areal Flood Warning | ICT | Cowley | 5 hr |
| Jun 9, 8:33 AM CDT | River Flood Warning | ICT | Labette, Neosho | 30 hr |
| Jun 9, 8:33 AM CDT | River Flood Warning | ICT | Labette | 48 hr |
| Jun 9, 8:33 AM CDT | River Flood Warning | ICT | Allen, Neosho | 30 hr |
| Jun 9, 8:33 AM CDT | River Flood Warning | ICT | Neosho | 24 hr |
| Jun 9, 8:41 AM CDT | River Flood Warning | ICT | Butler | 43 hr |
| Jun 9, 8:41 AM CDT | River Flood Warning | ICT | Butler, Cowley | 49 hr |
| Jun 9, 8:51 AM CDT | River Flood Warning | ICT | Butler, Cowley | 17 hr |
| Jun 9, 8:51 AM CDT | River Flood Warning | ICT | Butler, Cowley | 71 hr |
| Jun 9, 8:51 AM CDT | River Flood Warning | ICT | Cowley | 49 hr |
| Jun 9, 8:58 AM CDT | River Flood Warning | ICT | Wilson | 43 hr |
| Jun 9, 9:50 AM CDT | Areal Flood Warning | ICT | Chautauqua | 6 hr |
| Jun 9, 1:09 PM CDT | Areal Flood Warning | ICT | Chase, Greenwood, Woodson | 46 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.